|Atripla and Isoniazid: What Will Protect the Liver
Feb 1, 2014
Hello, I was diagnosed HIV positive 1 year ago (CD4: 700, VL: 10,000). I chose to immediately start treatment with Atripla and I've been undetectable since my 1st week. CD4 count has been stable at 680-700 since as well. Last week, I tested for latent TB (5mm). I'm 30 and have never had liver issues. I have never been a heavy drinker or done any drugs. My doctor prescribed a 9mo treatment with Isonaizid and vitimin b6. My question revolves around what foods or supplements I can take to protect my liver. I asked my Dr. and pharmacist and they said I can eat whatever I want, just don't drink alcohol. Of course, I go and search the internet for information and find conflicting recommendations from different reputable sites. I eat a very healthy diet and it seems some of the foods which may help with hiv management (green tea, fish, specifically) are on some of the do not eat while taking isoniazid. Are there any supplements to aid liver function while on these drugs? Thanks
Response from Dr. Taylor
There are specific dietary recommendations for people with cirrhosis or alcoholic liver disease. It does not sound as though this is the case for you.
With isoniazid, if you have high blood sugar, the levels may sometimes rise with this medication. I suggest discussing this with your doctor. Talk with your doctor about foods that can cause your blood pressure to rise with this medication (red wine and cheese, for example), and ask for a list of foods to avoid while taking this medication. I suggest avoiding all alcohol while you are taking this medication.
I would NOT take ANY herbal medications when you are on isoniazid and suggest talking with your doctor before taking vitamins. Remember that anyone can post anything on the internet so discuss with your doctor if you are following information that does not come from her/him.
It is great to hear that you are taking Atripla and are doing so well on this beneficial medication. All best to you.
Can hepC be found in stool?
IL28TT, gt 4
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.